Hail, Monroe
- When
- November 14, 2:19 PM EST
- Where
- Monroe County, 0.69 mi N of Stony Pt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.940, -83.270
An isolated thunderstorm produced nickel size hail along the Lake Erie shoreline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An isolated thunderstorm produced nickel size hail along the Lake Erie shoreline.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 14, 12:39 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1239 PM EST MON NOV 14 2011 .AVIATION... //DISCUSSION... RAIN WILL OVERSPREAD THE SOUTHEAST MICHIGAN TAF SITES...ESPECIALLY FROM PTK SOUTH...AS A LOW LEVEL FRONT AND MOISTURE LIFT FROM INDIANA AND OHIO INTO SOUTHEAST MICHIGAN. THIS WILL OCCUR AS AN AREA OF LOW PRESSURE TRACKS ACROSS EXTREME SOUTHEAST MICHIGAN THIS AFTERNOON. CEILINGS WILL BE LOWEST CLOSER TO THE AREA OF LOW PRESSURE...WITH CEILINGS EXPECTED TO DROP BELOW 2000 FEET FROM PTK SOUTHWARD. DUE TO THE FAST MOVEMENT OF THIS SYSTEM...CONDITIONS WILL IMPROVE DRAMATICALLY BETWEEN 23Z AND 01Z. VFR CONDITIONS ARE THEN EXPECTED OVERNIGHT AND TUESDAY. FOR DTW...CEILINGS WILL CONTINUE TO HOLD BETWEEN 1500 AND 2500 FEET THIS AFTERNOON AS RAIN OVERSPREADS THE REGION. ENOUGH FORCING AND INSTABILITY WILL ALSO BE PRESENT FOR A FEW THUNDERSTORMS TO DEVELOP OVER SOUTHEAST MICHIGAN...ALTHOUGH COVERAGE MAY NOT BE GREAT ENOUGH FOR A STORM TO ACTUALLY IMPACT DTW. DRIER AIR WILL BEGIN TO MOVE INTO THE AREA EARLY THIS EVENING...BRINGING AN END TO SHOWERS/THUNDERSTORM CHANCES. VFR CONDITIONS ARE EXPECTED OVERNIGHT. //DTW THRESHOLD THREATS... * HIGH CONFIDENCE IN CEILINGS BELOW 5000 FEET WITH SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON. * MEDIUM CONFIDENCE IN THUNDERSTORMS IMPACTING THE TERMINAL LATE THIS AFTERNOON. && .PREV DISCUSSION...ISSUED 350 AM EST MON NOV 14 2011 SHORT TERM...TODAY SUBSIDENCE IN THE WAKE OF LAST EVENINGS MID LEVEL SHORT WAVE AND ASSOCIATED SURFACE FRONT HAS LED TO CONSIDERABLE CLEARING ACROSS MUCH OF THE FORECAST AREA. THIS PERIOD OF SUBSIDENCE WILL BE SHORT LIVED HOWEVER AS THE NEXT SYSTEM TO IMPACT SE MI IS ALREADY GAINING STEAM ACROSS THE OHIO VALLEY. THE 00Z UPPER AIR ANALYSIS REVEALED A 140 KT 300MB JET OVER KANSAS...WHICH IS FORECAST TO STRENGTHEN CONSIDERABLY TODAY AS IT LIFTS TOWARD LOWER MI. THIS IS DUE TO TIGHTENING OF THE GEOPOTENTIAL HEIGHT FIELD ACROSS THE MIDWEST. THE ASSOCIATED AGEOSTROPHIC RESPONSE WILL LEAD TO DEEP LAYER FRONTOGENESIS ACROSS THE OHIO VALLEY AND SRN LOWER MI. THE LATEST WATER VAPOR IMAGERY ALSO SHOWS A WEAK MID LEVEL IMPULSE OVER EASTERN COLORADO. AT THE SURFACE...LOW PRESSURE IS LOCATED OVER KANSAS WITH A QUASI STATIONARY SURFACE FRONT EXTENDING INTO CENTRAL IL/IN. THE 00Z RAOBS SHOWED AMPLE LOW LEVEL MOISTURE IN PLACE WITHIN THE WARM SECTOR...WHILE THE CURRENT WATER VAPOR LOOP HAS BEEN SHOWING A RESPECTFUL AMOUNT OF MID LEVEL MOISTURE TRANSPORT INTO THE CENTRAL PLAINS AND MIDWEST. THE MID LEVEL IMPULSE OVER ERN CO WILL LIFT INTO THE NRN GR LKS THIS AFTERNOON WHILE THE SURFACE LOW TRACKS NORTHEAST. THE BULK OF THE 00Z MODEL SUITE NOW TAKE THE SURFACE LOW ACROSS METRO DETROIT LATE THIS AFTERNOON...A BIT FARTHER NORTH THAN EARLIER MODEL SOLUTIONS HAD SUGGESTED. MODEL INITIALIZATIONS WERE A TOUCH TOO WEAK WITH THE UPPER JET STRENGTH AND NOT QUITE DEEP ENOUGH WITH THE SURFACE LOW OVER KANSAS...WHICH SEEMS SUPPORTIVE OF THE MORE NORTHERLY TREND. STRENGTHENING DYNAMICS WITHIN THE EXIT REGION OF THE UPPER JET WILL LEAD TO MOIST ISENTROPIC ASCENT ACROSS SE MI...PARTICULARLY IN THE 15Z TO 18Z TIME PERIOD. DEEP LAYER FRONTOGENESIS ACROSS THE OHIO VALLEY/SRN GREAT LAKES WILL ALSO STRENGTHEN SIGNIFICANTLY THIS AFTERNOON. THE APPROACH OF THE SFC LOW WILL ALLOW THE LOWER TROPOSPHERIC FRONT TO LIFT INTO METRO DETROIT AROUND 21Z. REGIONAL RADAR OVER THE LAST SEVERAL HOURS HAS ALREADY SHOWN CONVECTION ERUPTING ALONG THE SFC-925MB PORTIONS OF THE FRONT. THIS ALONG WITH A DEEP LAYER OF POTENTIAL INSTABILITY ABOVE THE FRONTAL SURFACE SUPPORTS THE MORE ACTIVE SECTIONS OF THE FRONT IN TERMS OF SHOWERS/THUNDERSTORMS REMAINING ALONG AND SOUTH OF THE 925MB FRONT...WHICH TARGETS LOCATIONS ALONG AND SE OF A HOWELL TO PORT HURON LINE FOR MORE WIDESPREAD CONVECTION AND HIGHER RAINFALL AMOUNTS. MODEL SOLUTIONS DO HINT AT A PERIOD OF INCREASED FRONTOGENESIS ALONG 800-650MB LAYER LATER THIS AFTERNOON. THE REGIONAL RADAR LOOP IS NOW SHOWING RETURNS DEVELOPING OVER IOWA AND NORTH-CENTRAL IL. THESE FACTORS REMAIN SUPPORTIVE OF SCATTERED TO NUMEROUS POPS ACROSS THE NORTHERN HALF OF THE FORECAST AREA...WITH MUCH LOWER QPF AMOUNTS. IT WILL BE A DIFFICULT TEMP FORECAST TODAY. SURFACE OBSERVATIONS SUGGEST TEMPS WILL SURGE WELL INTO THE 60S IN THE WARM SECTOR /ALONG SOUTH OF THE 1-94 CORRIDOR/. FARTHER NORTH...THERE MAY BE JUST ENOUGH INSOLATION EARLY IN THE DAY TO BOOST TEMPS INTO THE 50S. ONCE THE RAIN BEGINS NORTH OF THE FRONT HOWEVER...THE LOW SFC DEWPOINTS WILL CAUSE ENOUGH EVAPORATIONAL COOLING TO DROP TEMPS DOWN SEVERAL DEGREES. LONG TERM...TONIGHT THROUGH SUNDAY WEATHER CONDITIONS FOR TONIGHT ACROSS SOUTHEASTERN MICHIGAN WILL BE GOVERNED BY CONFLUENT FLOW ALOFT AND RIDGING AT THE SURFACE. RELATIVELY QUIET CONDITIONS CAN BE EXPECTED. A VERY AGGRESSIVE DRY AIR ADVECTION REGIME WILL BE UNDERWAY RIGHT AT THE START OF THE PERIOD. THE LEAD PUSH OF VERY DRY AIR AT 500MB IS EXPECTED TO BE INTO PORTIONS OF SOUTHWESTERN ONTARIO AT 00Z WITH THE FRONT EDGE OF THE 850-700MB DRY AIR AT THE WESTERN CWA BORDER AT 00Z. WAS AGGRESSIVE WITH THE FORECAST CALLING FOR DRY CONDITIONS IN THE PUBLIC FORECAST. ONE TYPICALLY GETS SKEPTICAL ON CLOUD CLEARING EFFICIENCY THIS TIME OF YEAR...BUT THE MODEL SOUNDINGS GIVE VERY HIGH CONFIDENCE THAT CLOUDS WILL CLEAR OUT RATHER QUICKLY THIS EVENING/DUE TO LACK OF INVERSIONS AND A VERY STRONG DRY AIR ADVECTION PATTERN. LOWS TONIGHT SHOULD DIP INTO THE LOW 40S IN THE CITY...30S FOR MOST EVERYONE. SHORTWAVE ENERGY OVER LAKE SUPERIOR/NORTHERN WISCONSIN AND A LOW AMPLITUDE SHORTWAVE RIDGE IN ADVANCE OF THAT FEATURE WILL LEAD TO BOLSTERED SOUTHWESTERLY FLOW ON WEDNESDAY. A THERMAL RIDGE IS PROGGED TO SWEEP OUT OF THE MID MISSISSIPPI RIVER VALLEY AND INTO THE OHIO RIVER VALLEY BY TUESDAY EVENING. THUS...FAIRLY WARM CONDITIONS ARE EXPECTED TUESDAY ON THE RESULTANT SOUTHWESTERLY FLOW WITH TEMPERATURES COMFORTABLY REACHING THE UPPER 50S/MIDDLE 50S NORTH (SOME 7 TO 10 DEGREES ABOVE NORMAL). SOME HIGH CLOUD WILL MOVE INTO THE AREA FROM THE WEST DURING THE AFTERNOON HOURS...BUT NOT BEFORE A BEAUTIFUL DAY IS HAD BY THE CITIZENS OF SOUTHEASTERN MICHIGAN. A DRY COLD FRONTAL BOUNDARY IS EXPECTED TO PASS THROUGH SOUTHEASTERN MICHIGAN TUESDAY NIGHT. MODEL GUIDANCE SUGGESTS THE NEAR SURFACE FRONT WILL ZOOM OUT AHEAD OF ANY MID TO UPPER LEVEL SUPPORT. AN INCREASE IN MOISTURE IS FORECASTED SUB 800MB...BUT THAT INCREASE IN MOISTURE WILL BE VERY LIMITED WITH A LACK OF SATURATION WITHIN THE SLAB. COLD AIR ADVECTION IS EXPECTED TO KICK IN AGGRESSIVELY ON WEDNESDAY. A STRONG SUBSIDENCE INVERSION WILL BE IN PLACE FROM 900MB CLEAR UP TO 500MB. THIS PRECLUDES ANY STEEP LAPSE RATES OR PRECIPITATION POTENTIAL. TEMPERATURES WILL STRUGGLE...LOWER 40S AT BEST. A POLAR HIGH/AIRMASS IS EXPECTED TO BE IN PLACE ACROSS THE GREAT LAKES WEDNESDAY THROUGH FRIDAY MORNING. UNDOUBTEDLY...THIS AIRMASS WILL BE COLD ENOUGH TO TURN ON THE LAKE EFFECT SNOW MACHINE...WHICH WILL BRING SOME POTENTIAL FOR LIGHT SNOW SHOWERS. ATTM...THERE IS VERY LOW CONFIDENCE IN SPECIFICS AND PREFER TO BE LIGHT ON ANY MENTION. THIS TIMEFRAME WILL NEED TO BE WATCHED THOUGH FOR ANY INCREASE IN SNOW POTENTIAL...PRIMARILY ON THURSDAY AS A SHORTWAVE IS EXPECTED TO TRAVERSE THE AREA. HIGHS ON THURSDAY WILL BE COLD...9-12 DEGREES BELOW NORMAL...WITH READINGS TOPPING OUT IN THE UPPER 30S. MARINE... RECENT MARINE OBSERVATIONS INDICATE ENOUGH OF A DROP IN THE WINDS TO CANCEL ALL THE SMALL CRAFT ADVISORIES. OVERALL THE WINDS SHOULD CONTINUE TO DEGREASE THROUGHOUT THE DAY. A SFC LOW WILL LIFT INTO METRO DETROIT LATE THIS AFTERNOON...BUT THE GRADIENT NORTH OF THE LOW WILL REMAIN RATHER WEAK. A COLD FRONT IS FORECAST TO TRACK THROUGH THE REGION TUESDAY NIGHT...USHERING MUCH COLDER AIR. WINDS WILL INCREASE IN ADVANCE AND IN THE WAKE OF THIS FRONT. THE COLD AIR ADVECTION WILL LEAD TO UNSTABLE CONDITIONS OVER THE LAKES...LEADING TO THE POTENTIAL FOR GALES ON LAKE HURON TUESDAY NIGHT INTO WEDNESDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....HLO SHORT TERM...SC LONG TERM....CB MARINE.......SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 428 AM EST MON NOV 14 2011 MIZ047>049-053>055-060>062-150930- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- 428 AM EST MON NOV 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LCZ422-423-460-LEZ444-MIZ063-068>070-075-076-082-083-150930- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 428 AM EST MON NOV 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LC AND SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY...MAINLY BETWEEN 1 PM AND 6 PM. IT IS NOT ANTICIPATED THAT THESE STORMS WILL BE SEVERE. THE STRONGEST STORMS WILL HOWEVER BE CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND GUSTS TO 45 MPH AS THEY TRACK TO THE NORTHEAST AT 40 MPH. A LOW PRESSURE SYSTEM IS FORECAST TO LIFT ACROSS METRO DETROIT THIS AFTERNOON. THIS COMBINED WITH WARM AND MOIST AIR NUDGING INTO THE AREA FROM THE OHIO VALLEY WILL TRIGGER THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LHZ361>363-421-422-441>443-462>464-150930- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 428 AM EST MON NOV 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GALE FORCE WINDS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY AS A COLD FRONT BRINGS A MORE WINTER-LIKE AIR MASS TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 130 PM EST MON NOV 14 2011 MIZ082-083-141915- LENAWEE-MONROE- 130 PM EST MON NOV 14 2011 ...SPECIAL WEATHER STATEMENT... AT 128 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ADRIAN...MOVING EAST AT 60 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... BLISSFIELD BY 135 PM EST... DEERFIELD AND BRITTON BY 140 PM EST... PETERSBURG AND DUNDEE BY 145 PM EST... IDA BY 150 PM EST... MAYBEE BY 155 PM EST... MONROE BY 200 PM EST... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MR
The Detroit radar (KDTX), 86 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351761.